Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 16, 2016Faribault County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 16, 2016, 11:47 PM CDT for Faribault County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 11:47 PM CDT (04:47 UTC)
Expired
Aug 17, 2016, 12:15 AM CDT
In force
28 min
Issued by
NWS Twin Cities, MN

County Faribault County, MN

The radar

The Minneapolis radar (KMPX), 143 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

418 
WWUS83 KMPX 170447
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1147 PM CDT TUE AUG 16 2016

MNZ092-170515-
FARIBAULT-
1147 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FARIBAULT COUNTY...

AT 1147 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FROST...OR 26
MILES EAST OF FAIRMONT...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRICELYN...FROST...KIESTER...BRUSH CREEK AND WALTERS. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN MILE MARKERS 123 AND 138.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 5 AND 8.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4359 9412 4374 9392 4361 9364 4354 9364
      4350 9367 4350 9399
TIME...MOT...LOC 0447Z 312DEG 20KT 4363 9393 

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 11:16 PM CDT, 31 minutes earlier.

Area forecast discussion, Aug 16, 11:16 PM CDT, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1116 PM CDT TUE AUG 16 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Aug 16 2016

Cyclonically curved flow and 400-250mb PV is tracking across
Minnesota this afternoon. This forcing combined with the heating
this afternoon (that has generated 1500-2500 J/Kg of MLCAPE across
the forecast area) is producing 2-3 areas of convection. The most
established convection early on has been the cluster of
thunderstorms in west central MN, however, convective towers are
also being observed in west central WI and also now across south
central MN with a few taller convective towers based on the latest
visible satellite trends.

The storms should continue to build through the late afternoon and
gradually increase in coverage. Given the expected storm coverage,
it's tough to go much beyond 50%-60% for the probability of
rainfall. Organized convection and the potential for severe weather
will be limited by the lack of deep shear. The instability is
respectable, so a few pulse-up storms or multi-cell clusters could
gain enough height to produce marginally severe hail or wind. Given
the environment, convective updrafts aren't expected to be long
lived and thus large hail will be difficult to grow. The slow storm
motion this afternoon suggests that localized heavy rain might just
be the biggest hazard if we get a couple cells to hang over the same
spot for a couple hours. That's not to say we end up with a couple
reports of quarter-size and wind gusts to around 50 mph, though this
will be the exception rather than the rule over the next 6-7 hours.
The trough will move east this evening and gradually diminish the
thunder threat before midnight in eastern MN and western WI - most
locations will be done with thunder well before midnight.

While we expect a quieter weather day tomorrow with the upper
support well to the east of the area, the moisture will remain about
the same as today, so there isn't much of an air mass change in
eastern MN and western WI - and especially in southeast MN. It's
tough to be completely comfortable with a dry forecast tomorrow in
the eastern forecast area as we can't completely rule out a shower
or two. Temperatures will also be about the same tomorrow as they
were today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Aug 16 2016

The longer term concern remains development/movement of upper
trough and attendant surface front through Friday and the cooling
trend for the weekend.

We should start the long term period on the dry side with weak
high pressure retreating to the east of the region. There may be
some mid/high level clouds lifting over the southwest during the
night. The models have trended slower with the front with some jet
energy riding north across southern Canada during the
Thursday/Thursday night period. Thermal ridge builds ahead of the
front and should warm temperatures to around 90 into southern
Minnesota Thursday afternoon. Dewpoints will rise to around 70 as
well with humid conditions returning. Will develop likely pops
north of the boundary Thursday night...as forcing with the
entrance region of the jet stream moves through the area.
Instability increases with steep mid level lapse rates building
into the southwest. Locally heavy rain will also be a possibility
if training of any convective activity occurs.

The front sags slowly to the southeast Friday and Friday night
with a continued threat of heavy rain. The upper trough is slow to
advance east into Saturday so we may have some lingering showers
as the cooler air arrives to the region. Clouds may hold tough to
the east as well. With H85 temperatures dropping to 8C to
10C...afternoon temepratures will struggle to warm through the
lower 70s. Sunday looks to be the coolest day for the region with
rather pleasant dewpoints. The dry and cool regime continue with a
slow warming trend expected by midweek as heights begin to rise
once again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1116 PM CDT TUE AUG 16 2016

Thunderstorms have pushed south and east of all the TAF sites.
Areas of fog are expected to develop during the next few hours as
skies clear. It could be dense in places, particularly where
heavy rain fell this evening. VFR conditions expected thereafter.

KMSP...There may be some fog late tonight, but the most widespread
and dense fog should remain away from the terminal.

/OUTLOOK FOR KMSP/
Thu...VFR. Chc MVFR/TSRA late. Wind S 5-10 kts.
Fri...VFR. Chc MVFR/TSRA. Winds S 10-15 kts.
Sat..VFR. Winds N-NW 10-20 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...CLF
LONG TERM...DWE
AVIATION...BORGHOFF
Hazardous weather outlook, Aug 16, 1:26 PM CDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
126 PM CDT TUE AUG 16 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
126 PM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A COUPLE STORMS
COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND
TORRENTIAL DOWNPOURS LEADING TO FLOODING. THE GREATEST RISK OF
SEVERE WEATHER IS ALONG AND SOUTH OF A LINE FROM GRANITE FALLS
THROUGH HUTCHINSON TO NORTHFIELD DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY. SOME SEVERE
WEATHER APPEARS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 16, 8:36 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             CUMBERLAND              45.54N 92.02W
08/16/2016  M0.88 INCH       BARRON             WI   TRAINED SPOTTER

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 16, 9:19 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
919 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      BURNSVILLE              44.76N 93.28W
08/16/2016                   DAKOTA             MN   PUBLIC

            WATER UP TO AUTOMOBILE WINDSHIELDS. MAN HOLE
            COVERS BLOWN OFF.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 16, 9:21 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
921 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLASH FLOOD      EDEN PRAIRIE            44.85N 93.46W
08/16/2016                   HENNEPIN           MN   PUBLIC

            WATER AND MUD FLOWING ACROSS COUNTY ROAD 61,
            NEAR FLYING CLOUD AIRPORT.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 16, 9:24 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
924 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      APPLE VALLEY            44.75N 93.20W
08/16/2016                   DAKOTA             MN   PUBLIC

            OCCURRED NEAR INTERSECTION OF PENNOCK AND
            HWY 42. ONE TO TWO FEET OF WATER OVER THE
            ROAD.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Aug 16, 10:30 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1030 PM CDT TUE AUG 16 2016

MNZ082-083-091-092-170430-
MARTIN-WATONWAN-FARIBAULT-BLUE EARTH-
1030 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WATONWAN...NORTHEASTERN
MARTIN...SOUTHWESTERN BLUE EARTH AND NORTHWESTERN FARIBAULT
COUNTIES...

AT 1030 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LEWISVILLE...OR 23 MILES NORTH OF FAIRMONT...MOVING SOUTHEAST AT 15
MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JAMES...MADELIA...MAPLETON...WINNEBAGO...TRUMAN...AMBOY...
VERNON CENTER...LEWISVILLE...DELAVAN...GROGAN...
ST JAMES AIRPORT AND HUNTLEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN MILE MARKERS 113 AND 118.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 13 AND 38.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4399 9467 4411 9451 4411 9438 4393 9389
      4361 9416
TIME...MOT...LOC 0330Z 298DEG 14KT 4397 9442

BORGHOFF
Special weather statement, Aug 16, 11:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1147 PM CDT TUE AUG 16 2016

MNZ092-170515-
FARIBAULT-
1147 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FARIBAULT COUNTY...

AT 1147 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FROST...OR 26
MILES EAST OF FAIRMONT...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRICELYN...FROST...KIESTER...BRUSH CREEK AND WALTERS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN MILE MARKERS 123 AND 138.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 5 AND 8.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4359 9412 4374 9392 4361 9364 4354 9364
      4350 9367 4350 9399
TIME...MOT...LOC 0447Z 312DEG 20KT 4363 9393

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:19 PM CDTSpecial Weather StatementMPXLac qui Parle41 min
Aug 16, 10:30 PM CDTSpecial Weather StatementMPXWatonwan60 min
Aug 16, 10:58 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault42 min
Aug 16, 7:05 PM CDTFlash Flood WarningMPXBarron, Chippewa, Dunn3 hr

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.